Kansas, 2024

Hail in Kansas, May 31, 2024

May 31, 2024 · NWS DDC · 1 event in 1 county or zone

Hail on 05/31.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hail on 05/31.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 31, 4:27 PM CST, 1 hour 55 minutes earlier. Its key messages:

  • Several more opportunities of rain in the forecast from tonight through Monday morning
  • Highest severe risk looks to be Saturday with downburst winds being the main threat
  • High confidence in 90 degree temperatures in southwest Kansas early next week
Area forecast discussion, May 31, 4:27 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
527 PM CDT Fri May 31 2024

.KEY MESSAGES...

- Several more opportunities of rain in the forecast from
  tonight through Monday morning

- Highest severe risk looks to be Saturday with downburst winds
  being the main threat

- High confidence in 90 degree temperatures in southwest Kansas
  early next week

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 200 PM CDT Fri May 31 2024

18z observation show residual cloud cover from last nights
storms and a passing shortwave in central and southwest Kansas
keeping temperatures down across the region. In the upper
levels a shortwave moving over the Colorado rockies is
developing and thunderstorms are starting to form along the I-25
corridor.

For tonight storms are expected to develop from the Denver
metro south to near Trinidad through the afternoon and approach
southwest Kansas between 00-02Z. CAPE values at this time are
forecast to be around 750-1000 J/kg and bulk shear will be in
the 40 kt range so marginal severe storms are possible with hail
up to quarters and gusty winds mainly from the Colorado border
to US 83. Highest rainfall amounts will also be in these areas
as we could see 0.25-0.75 inches of rain in the stronger storms.
Storms should progress eastward after midnight and become more
isolated to widely scattered before ending by sunrise.

Saturday we will start out with residual cloud cover in the east
and sunshine in the west. By mid to late morning short term
models are showing an upper level shortwave in southwest Kansas
and HRRR/RAP models both have a line of convection breaking out
around 18Z along the US283 corridor. Storms will most likely
have an low CAPE in the lower levels and around 1500 J/kg CAPE
in the mid to upper levels and 40 kts bulk shear. These initial
storms could have the threat of hail to golf ball size and wind
gusts to 60 mph. Storms should quickly move into central Kansas
by late afternoon.

Saturday night another 700 mb shortwave should develop
thunderstorms in eastern Colorado and enter western Kansas by
around 03Z. If this area isn't affected by the afternoon
convection we should have enough CAPE and shear that severe
storms with quarter hail and winds over 60 mph are possible. As
the storms move further east the HRRR has the complex evolving
into a long squall line moving through much of western Kansas
during the overnight hours spreading widespread rainfall and
downburst potential through 08Z. Depending on how much
instability we have remaining from the afternoon convection will
largely determine the severe threat for the overnight storms.
SPC has the whole area under a slight risk mainly for wind gusts
and this is certainly the case Saturday night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 200 PM CDT Fri May 31 2024

Ensembles show the upper level pattern in the long term staying
mainly zonal through next Tuesday and then a large ridge
developing for Wednesday and Thursday. Overall it should be
mainly quiet with the exception of Sunday where another passing
shortwave will develop in northeast Colorado and thunderstorms
are expected to move across mainly northwest and north central
Kansas. These storms should also drop an outflow boundary/cold
front for Monday.

Ensemble clusters for temperatures next week are showing higher
confidence of 90 degree temperatures next week with the mean of
the ensembles in the lower 90s and some of the outliers in the
upper 90 degree range. With the warmer air mass in the desert
southwest expanding into the central and southern plains
forecasting 850 mb temperatures in the 22-25(C) range and the
lack of clouds and storms we have high confidence in this warmer
stretch of weather.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 526 PM CDT Fri May 31 2024

Light easterly wind this evening with VFR conditions as the cu
field remains around 7kft. Clusters of high plains convection
may be coming out of Colorado after about 5z and spreading
across west central KS, potential reaching vicinity of GCK/LBL
and possible even DDC between 7 and 9z. Low chance for briefly
reduced visibility in moderate to heavy rain. HRRR model suggest
some risk for LIFR type stratus or fog development near or at
KHYS around 10-14 UTC.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Russell
Hazardous weather outlook, May 31, 2:15 AM CST, 16 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
315 AM CDT Fri May 31 2024

KSZ030-031-043>046-061>066-074>081-084>090-010815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
315 AM CDT Fri May 31 2024 /215 AM MDT Fri May 31 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible after 6pm today.
The main hazards will be locally heavy rainfall, wind gusts up to
65 mph and hail up to quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to widely scattered strong to severe thunderstorms will
be possible Saturday and Sunday evening. Locally heavy rainfall,
wind gusts up to 65 mph and large hail will be the main hazard
from the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but rainfall reports are
encouraged.

In the hours before

Special weather statement, May 31, 3:56 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
456 PM CDT Fri May 31 2024

KSZ088-312230-
Clark KS-
456 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CLARK COUNTY THROUGH
530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clark State Lake, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Clark State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3717 9981 3735 10003 3747 9991 3747 9983
      3739 9961
TIME...MOT...LOC 2155Z 306DEG 9KT 3738 9989

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, May 31, 4:27 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
527 PM CDT Fri May 31 2024

KSZ064-078-079-312300-
Hodgeman KS-Edwards KS-Ford KS-
527 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...SOUTHEASTERN
HODGEMAN AND WEST CENTRAL EDWARDS COUNTIES THROUGH 600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bellefont, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Ford,
southeastern Hodgeman and west central Edwards Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3797 9988 3808 9969 3789 9945 3773 9972
TIME...MOT...LOC 2226Z 323DEG 11KT 3797 9973

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, May 31, 4:58 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
558 PM CDT Fri May 31 2024

KSZ064-078>080-312330-
Hodgeman KS-Kiowa KS-Edwards KS-Ford KS-
558 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN HODGEMAN AND SOUTHWESTERN EDWARDS COUNTIES
THROUGH 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spearville, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Spearville around 605 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3794 9983 3795 9960 3770 9949 3770 9986
TIME...MOT...LOC 2258Z 354DEG 8KT 3787 9971

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, May 31, 5:02 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
602 PM CDT Fri May 31 2024

KSZ078-312330-
Ford KS-
602 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FORD COUNTY THROUGH
630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ft. Dodge, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Ford
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3772 10007 3775 9985 3750 9975 3750 10010
TIME...MOT...LOC 2302Z 354DEG 7KT 3767 9996

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, May 31, 5:33 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
633 PM CDT Fri May 31 2024

KSZ078>080-010000-
Kiowa KS-Edwards KS-Ford KS-
633 PM CDT Fri May 31 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FORD...NORTHWESTERN KIOWA
AND SOUTHWESTERN EDWARDS COUNTIES THROUGH 700 PM CDT...

At 632 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Windhorst to near Ford to near Ft. Dodge.
Movement was south at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Ford and Windhorst around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3769 9947 3750 9977 3749 10011 3773 10004
      3775 9974 3786 9963
TIME...MOT...LOC 2332Z 005DEG 6KT 3779 9967 3769 9976 3768 9997

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, May 31, 5:58 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
658 PM CDT Fri May 31 2024

KSZ078-010030-
Ford KS-
658 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD COUNTY THROUGH
730 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bloom, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Ford
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3747 10007 3770 10005 3770 9974 3747 9967
TIME...MOT...LOC 2358Z 359DEG 8KT 3760 9994

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JJOHNSON

The radar

The Dodge City radar (KDDC), 23 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ford

When
May 31, 6:22 PM CST
Where
Ford County, 5.64 mi N of Bloom
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.560, -99.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191897.